Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of Quantitative Analysis in Sports

An official journal of the American Statistical Association

Editor-in-Chief: Rigdon, Steve

Editorial Board Member: Glickman, PhD, Mark

4 Issues per year

CiteScore 2016: 0.44

SCImago Journal Rank (SJR) 2015: 0.288
Source Normalized Impact per Paper (SNIP) 2015: 0.358

See all formats and pricing
More options …

That's the Second-Biggest Hitting Streak I've Ever Seen! Verifying Simulated Historical Extremes in Baseball

Andrew C Thomas
Published Online: 2010-10-15 | DOI: https://doi.org/10.2202/1559-0410.1266

There is considerable interest in two consecutive game streak records in baseball, namely, the celebrated 56-game hitting streak of Joe DiMaggio and the less famous 84-games-reaching-base streak of Ted Williams, and how likely these records would be predicted to occur if the history of Major League Baseball were repeated. I strive to answer this question through simulated replication using a series of Bernoulli-type models. I assume that the number of games played by each player in each season is held constant while the batting and on-base averages are estimated from and shrunk towards the career trends of each player to smooth over outlying seasons. These simulation models are then verified against streaks that might be expected to occur, such as all-time streaks ranked 6 through 30, and are allowed to vary over time to reflect the changing distribution of opposing pitching. I find that a validated model for predicting hitting streaks contains no “hot hand” effect and suggests that the variability of opposing pitching has decreased markedly in the past 140 years. I also find that under this model, the DiMaggio streak can be considered exceptional while validated models for on-base streaks require considerably more complexity, including but not limited to a term that dampens on-base streaks.

Keywords: baseball; Monte Carlo; career curve; shrinkage

About the article

Published Online: 2010-10-15

Citation Information: Journal of Quantitative Analysis in Sports, ISSN (Online) 1559-0410, DOI: https://doi.org/10.2202/1559-0410.1266.

Export Citation

©2011 Walter de Gruyter GmbH & Co. KG, Berlin/Boston. Copyright Clearance Center

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Patrick R. McMullen
Applied Mathematics, 2017, Volume 08, Number 03, Page 344

Comments (0)

Please log in or register to comment.
Log in